Wyoming, 2016High Wind in Wyoming, December 15, 2016
December 15, 2016 · NWS CYS · 21 events in 4 counties and zones
A large pressure gradient produced high sustained winds for most of the wind prone areas of southeast Wyoming.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large pressure gradient produced high sustained winds for most of the wind prone areas of southeast Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 15, 10:26 AM MST, 49 minutes earlier.
Area forecast discussion, Dec 15, 10:26 AM MST, 49 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1026 AM MST Thu Dec 15 2016
.SHORT TERM...(Today through Friday night)
Issued at 330 AM MST Thu Dec 15 2016
Sfc trough currently lies just to the west of the Laramie Range
with west winds beginning to increase from the I-80 summit
westward toward Rawlins. With the WAA and 700 mb temps around 0C,
sfc temps in the Arlington area are currently in the mid-to-upper
30s and in the low 30s over the Summit. Since temps will only
increase through the remainder of the morning, do not believe
blowing snow will be a significant threat and decided to cancel
the Winter Weather Advisory. Low level gradient will increase
through the early aftn with the 700 mb CAG-CPR gradient rising to
around 70 meters. This looks like a good setup for high winds over
the wind prone areas, especially the Summit and adjacent foothills,
with the GFS showing 750mb winds around 60 kt. Issued a High Wind
Warning for the wind prone areas from 12Z this morning through 06Z
this evening. We get a brief break from the snow and cold temps
today.
No big changes in the 00Z guidance with regard to the evolution of
the significant storm on Friday. Arctic cold front will slide
southward to the east of the Laramie Range through sunrise on
Friday. Large scale lift in the right entrance region of the upper
jet will develop from Carbon County eastward into the northern
Nebraska Panhandle through the morning. Decided to add the central
Laramie Range eastward into Box Butte County to the Winter Storm
Watch. This looks to be one of those cases where northern Platte
and Goshen counties will see higher amounts than the southern
portions. The only other change to the Watch was to start it at
03Z this evening over the Sierra Madre and Snowy ranges as
orographic snows develop in earnest out that way. The front surges
southward across areas near Interstate 80 by early evening. Still
expecting snow amounts to be less (1-5 inches) from the I-80
Summit eastward toward Sidney with a brief 6 hr period of snow.
.LONG TERM...(Saturday through Wednesday)
Issued at 330 AM MST Thu Dec 15 2016
Minor differences with the 00Z medium range models progging
the long wave upper trough progressing from the Front Range
into the Great Plains Saturday. Light snow will exit to the
east and south of the CWA Saturday morning as drier NW flow
takes over. A weak upstream shortwave moves across the area
Saturday night accompanied by a band of mid/high clouds but
no precipitation. Center of arctic air mass will be located
over northeast WY/western SD Saturday. Very cold temps will
prevail with highs from 5 to -5 degrees with blustery winds
driving wind chill temps down to -15 to -25 degrees. Only a
slight temp modification forecast Saturday night with lows
from -5 to -15 degrees and wind chill temps from -15 to -30
degrees. Surface winds back to westerly Sunday with warmer
temps from single digits and teens west to 15 to 25 degrees
east. Temps continue slowly warming Monday through Wednesday
with highs mostly into the 20s and 30s. A stronger shortwave
over the Pacific Northwest tracks quickly east across the
central Rockies Wednesday. Moisture and orographic lift will
produce light snow over the Snowy/Sierra Madre ranges, with
slight chance across northwest Nebraska. 700 mb gradients
will be favorable for gusty winds along/west of the Laramie
Range early next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1021 AM MST Thu Dec 15 2016
Wyoming TAFS...VFR prevails, except for MVFR at Rawlins from
07Z to 15Z and IFR after 15Z Friday. Winds gusting 35 to 42 knots
through 02Z, then gusting from 30 to 35 knots at Rawlins and
Laramie after 15Z Friday.
Nebraska TAFS...VFR at Chadron and Alliance, then MVFR from 03Z
to 07Z, then IFR after 07Z. VFR at Scottsbluff, then MVFR from
09Z to 15Z, then IFR after 15Z Friday. VFR at Sidney, then IFR
after 12Z Friday.
&&
.FIRE WEATHER...
Issued at 230 AM MST Thu Dec 15 2016
No fire weather concerns through the weekend. Minimum humidity
values will be mostly above 40 percent. Another storm system
wil bring widespread snow to the districts friday and friday
night. Very cold temperatures will occur this weekend.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Watch from late tonight through late Friday night
for WYZ101>108-110.
High Wind Warning until 11 PM MST this evening for WYZ106-110-
116-117.
Winter Storm Watch from 8 PM MST this evening through late
Friday night for WYZ112-114.
NE...Winter Storm Watch from late tonight through late Friday night
for NEZ002-003-095-096.
&&
SHORT TERM...ZF
LONG TERM...MAJ
AVIATION...RUBIN
FIRE WEATHER...ZFHazardous weather outlook, Dec 15, 3:49 AM MST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
349 AM MST THU DEC 15 2016
WYZ101>119-161100-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
349 AM MST THU DEC 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG WEST TO SOUTHWEST WINDS WILL DEVELOP THIS MORNING AND
CONTINUE THROUGH THIS EVENING FOR AREAS ALONG AND WEST OF THE
LARAMIE RANGE. GUSTS OF 55 TO 65 MPH WILL BE POSSIBLE FOR THE
WIND PRONE AREAS INCLUDING BORDEAUX...ARLINGTON AND INTERSTATE
80 SUMMIT.
SNOW WILL SPREAD INTO EAST AND SOUTH CENTRAL WYOMING TONIGHT...
WITH THE HEAVIEST SNOW OVER THE SNOWY AND SIERRA MADRE RANGES
WHERE THREE TO SIX INCHES IS FORECAST.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WINTER STORM WILL BRING WIDESPREAD SNOW FROM FRIDAY MORNING
THROUGH FRIDAY NIGHT. SIGNIFICANT ACCUMULATIONS WILL BE POSSIBLE
OVER THE SNOWY AND SIERRA MADRE RANGES AS WELL AS AREAS NORTH OF
A RAWLINS TO WHEATLAND TO TORRINGTON LINE. WINTER STORM WATCHES
ARE IN EFFECT FOR THESE AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
NEZ002-003-019>021-054-055-095-096-161100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
349 AM MST THU DEC 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WINTER STORM WILL BRING WIDESPREAD SNOW FROM FRIDAY MORNING
THROUGH FRIDAY NIGHT. SNOW ACCUMULATIONS OF FOUR TO EIGHT INCHES
WILL BE POSSIBLE OVER THE NORTHERN NEBRASKA PANHANDLE...AND
WINTER STORM WATCHES HAVE BEEN ISSUED FOR SIOUX...DAWES AND
BOX BUTTE COUNTIES. ONE TO THREE INCHES OF SNOW ARE FORECAST FOR
THE SOUTHERN NEBRASKA PANHANDLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Local storm report, Dec 15, 6:18 AM MST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHEYENNE WY
618 AM MST THU DEC 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM SNOW 11 N CHEYENNE 41.30N 104.79W
12/14/2016 M3.0 INCH LARAMIE WY NWS EMPLOYEE
0836 PM SNOW CHEYENNE 41.15N 104.79W
12/14/2016 M3.0 INCH LARAMIE WY OFFICIAL NWS OBS
0850 PM SNOW 3 N CHEYENNE 41.19N 104.79W
12/14/2016 E3.0 INCH LARAMIE WY PUBLIC
NEAR ANDERSON ELEMENTARY.
0850 PM SNOW WHEATLAND 42.05N 104.96W
12/14/2016 M3.0 INCH PLATTE WY TRAINED SPOTTER
0910 PM SNOW 1 S CHEYENNE 41.13N 104.79W
12/14/2016 E3.5 INCH LARAMIE WY PUBLIC
0925 PM SNOW SIDNEY 41.13N 102.97W
12/14/2016 E1.0 INCH CHEYENNE NE PUBLIC
0930 PM SNOW 10 S FORT LARAMIE 42.07N 104.52W
12/14/2016 E2.0 INCH GOSHEN WY PUBLIC
1016 PM SNOW ROCK RIVER 41.73N 105.97W
12/14/2016 E3.0 INCH ALBANY WY PUBLIC
REPORTED VIA FACEBOOK.
1030 PM SNOW PINE BLUFFS 41.18N 104.07W
12/14/2016 E2.0 INCH LARAMIE WY PUBLIC
REPORTED RECEIVED VIA FACEBOOK.
1200 AM SNOW LINGLE 42.14N 104.35W
12/15/2016 E1.0 INCH GOSHEN WY PUBLIC
&&
MJAMSKIHigh Wind, North Snowy Range Foothills
- When
- December 15, 11:15 AM MST to 12:15 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington East measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- December 15, 11:15 AM MST to 3:00 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Dana Ridge measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- December 15, 12:00 PM MST to 8:15 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Strouss Hill measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range Foothills
- When
- December 15, 12:00 PM MST to 6:20 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Whitaker measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range Foothills
- When
- December 15, 12:30 PM MST to 2:00 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Otto Road measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 15/1230 MST.
High Wind, South Laramie Range Foothills
- When
- December 15, 12:45 PM MST to 2:25 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Wyoming Hill measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 15/1400 MST.
High Wind, South Laramie Range Foothills
- When
- December 15, 12:55 PM MST to 2:55 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Interstate 80 mile post 353 measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 15/1325 MST.
High Wind, Central Laramie County
- When
- December 15, 12:58 PM MST to 1:58 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
The wind sensor at FE Warren Air Force Base measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 15/1304 MST.
High Wind, North Snowy Range Foothills
- When
- December 15, 2:00 PM MST to 8:00 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- December 15, 3:00 PM MST to 8:25 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- December 15, 3:45 PM MST to 8:45 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Elk Mountain measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- December 15, 4:00 PM MST to 9:00 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The wind sensor at the Elk Mountain Airport measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range
- When
- December 15, 4:30 PM MST to 9:30 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Buford East measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- December 15, 4:35 PM MST to 8:35 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher.
High Wind, Central Laramie County
- When
- December 15, 4:45 PM MST to 6:30 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
The WYDOT sensor at Bear Creek measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 15/1730 MST.
High Wind, South Laramie Range
- When
- December 15, 5:45 PM MST to 8:35 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Lone Tree measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range
- When
- December 15, 6:00 PM MST to 8:25 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Remount Road measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range
- When
- December 15, 6:25 PM MST to 9:25 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Vedauwoo measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range
- When
- December 15, 6:30 PM MST to 9:30 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Wildcat Trail measured sustained winds oif 40 mph or higher, with a peak gust of 62 mph at 15/1855 MST.
High Wind, South Laramie Range
- When
- December 15, 6:35 PM MST to 9:35 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Pumpkin Vine measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range
- When
- December 15, 6:45 PM MST to 9:30 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Hynds Lodge Road measured sustained winds of 40 mph or higher.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in New Mexico, December 15 to 17, 20162 deaths · 12 injured · $420,000 · 69 kt wind · 27 events
- High Wind and Dense Fog in California, December 15 to 17, 20161 death · $43,000 · 74 kt wind · 6 events
- Winter Weather in Indiana, December 15, 20161 death · 3 events
- Strong Wind in New York, December 15, 2016$280,000 · 6 events
- Winter Weather in New York, December 15, 20167 injured · 2 events
- Strong Wind in Connecticut, December 15, 2016$100,000 · 2 events
- Blizzard in New York, December 15, 2016$100,000 · 1 event
- High Wind and Strong Wind in Massachusetts, December 15 to 16, 2016$29,000 · 56 kt wind · 17 events
- High Wind in California, December 15 to 16, 2016$40,000 · 56 kt wind · 3 events
- Winter Weather in Pennsylvania, December 15, 20163 injured · 1 event
- Blizzard and Winter Storm in South Dakota, December 15 to 17, 201624 events
- Winter Storm and Damaging Winds in Utah, December 15 to 17, 201664 kt wind · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667913, 667931, 667943, 667973, 667972, 667974, 667971, 667976, 667921, 667923, 667932, 667933, 667953, 667942, 667975, 667966, 667968, 667969, 667970, 667967, 667956.